I've been taking xanax for 14 years (prescribed 0.25 three to four times a day) for anxiety. I don't take it that often. Sometimes once a day, sometimes I go a few days without it, sometimes I need it 4 times a day. When I first started taking xanax, I would take it every time I felt a little anxious or upset. Then I'd have withdrawls that caused more anxiety. Xanax doesn't cause anxiety but the withdrawals do.
I've been through lots of therapy (DBT) and have learned ways to deal with stress and anxiety through breathing techniques, mindfulness, meditation, visualization, etc. Of course, nothing works for a major panic attack other than xanax. I just wait out panic attacks and general anxiety at home without taking any xanax. I only take my xanax when I am out in public and have a bad panic attack or anxiety that impairs normal functioning.
It's good you are lowering your dosage but it would be better to start skipping a day. If you are just at home alone, try taking a bubble bath, breathing techniques, holding a coldpress in your hands or placing it on the back of your neck, splashing cold water on your face, or do meditation. Wait it out. It's a little hard at first but this will really help you with withdrawals if you want to completely quit taking it.
As far as I know and from my own personal experience, there aren't any long term serious side effects from taking xanax. If you have an anxiety disorder and chemical imbalance, then you'll always have that with or without xanax. If it's only situational then you can work that out through therapy. But once you are off xanax completely it does not cause permenant anxiety, only when you are withdrawing from it.
The only concern I have over side effects with xanax is how it is metabolized by the liver. I just found out I have liver disease at 32 years old and have concern about all my medication in the long-term. I've been researching online but haven't found anything that states that xanax causes permanent liver damage. I read that because it is a short-lived medication, that the liver metabolizes it pretty fast and goes through your system without causing damage. But for decades taking it and already having liver damage? I don't know.
After finding out about my liver disease, I'm urging friends and family to research their prescription and over the counter medications and how it affects the liver and other organs, especially over a long period of time.
(My liver disease is a combination of alcohol, fatty foods, and hereditary. I don't know if medication contributed to it in any way. But I'm considering getting off all medication if possible.)
Thank you unhappyliver for sharing.
Hello and welcome!
First, just out of curiosity, may I ask why you've decided to come off the Xanax? A benzo taper should always be done under the guidance of your phsyician. Slow and gradual really is the best approach, and it sounds like you're already at a pretty low dose, which is great.
We're not permitted to give specific tapering or dosing info here, but the basic idea is to gradually step down the dose over a period of time determined by you and the doc, with some stabilization periods in between dosage reductions (minimizes the "shock" value to the system). Benzo w/ds are one of the few med w/ds that can actually be dangerous, which again, is why you always want to be sure you're working with your doctor.
Benzos can be great meds in treating anxiety, but of course nothing is a cure, and these meds come with some issues, dependency and tolerance being the biggies. They also can cause depressive symptoms, memory issues, and rebound anxiety when discontinuing them. Often times, after a person has come off a benzo, they note that their anxiety is far worse than the original anxiety they were being treated for. That's the rebound effect, which thankfully doesn't last forever. If a person was put on a benzo for anxiety but never "worked" on managing the anxiety, they are kind of left in a bad position when coming off the benzo, as nothing has changed, and the original anxiety remains. Benzos are a symptomatic treatment, not curative.
Have you been in therapy at all? It's SO important (especially now that you're coming off the Xanax) to work on the anxiety issues with a good therapist. There are all kinds of coping mechanisms that can be learned, even in the event of a panic attack. I disagree that the only thing that helps a panic attack is a med. Actually, usually by the time a med has kicked in and started working, the attack is starting to cycle itself down anyway, so it's hard to determine sometimes what is causing the panic attack to subside...the med, or just riding it out. Don't get me wrong, I've had an "as needed" script for Ativan for a long time for panic attacks and when my anxiety is high, so I know it DOES help, but there are also a lot of other approaches and things that can be done when a PA hits. A lot of the relief one gets from a benzo in a panic attack is also psychological, which is okay too, but again, there are other options and approaches, one being trying to increase the duration of withstanding the attack without fleeing. The longer a person can do that, the more power is taken away from the panic, and the brain is conditioned to understand that there is no real threat, so the attacks become less severe and more short lived. It's more important now than ever for you to learn how to cope with your anxiety.
You say your panic is situational, can you elaborate? If there are certain situations or triggers causing your panic, it will be even easier to isolate the issues and address them.
As far as worrying about long term effects, I wouldn't, but that isn't to say that there isn't a risk of long term effects. No one can say with certainty that there aren't long term effects of any medication, especially because everyone is so different in how they react to meds. Everyone is different, but from what you've described, I don't think you have anything to worry about with that. I wouldn't spend a lot of time worrying about that. Just remember that managing anxiety is an ongoing process, and the more work you put in, with therapy, self help books and the like, the more successful you will be.
There are no concrete reasons as to what causes anxiety disorders in some people. There are a bunch of theories, but to actually be able to pinpoint a cause (with the exception of deep rooted trauma) is usually futile. It's easier to just accept it and start working on it. There have been a lot of theories tossed about to the public, more than anything as a way to explain the purpose of some meds (antidepressants) that people have accepted as fact. It's important to note that things like the "chemical imbalance" theory is just that, a theory.
Also, be patient with yourself. It WILL take you some time to readjust coming off the Xanax. You will likely experience an increase in anxiety and panic attacks, but that will improve with time. Keep the lines of communication open with your doctor, and just hang in there.
Best to you...keep us posted, okay?
Thank you for your response. My real problem is I dread social situations especially when becoming the center of attention. I have panic attack whenever I'm called to speak even in front of a small group of friends or to speak up at meetings. Fortunately I don't do it very often. I try to take Xanax 0.25 mg before the situation but the med does not work most of the time. I know that preparation and practice can build confidence but the panic spoils everything. It makes me more depressed and at that time I have to take Xanax also at night like the original doses for 2 to 3 days and then return to the doses I mentioned earlier. I don't want to be too much on Xanax either because I'm afraid I become dependent and addicted. The specialist did say that Xanax can and can not be taken but I must take moclobemide. He also said that meds only help 30% and the rest is by my own effort. In my area, It's also not easy to see the specialist as he is always busy with many other patients and going around often. I normally sees other assistants for my follow-up appointments. Whenever he changes the dose, he has to refer to the specialist first.
Other than that I feel much normal. My anxiety is much controlled with moclobemide and with some other ways like jogging, deep breathing upon waking up, meditation, listening to music, talking with friends etc. I know that I must not avoid that situation because it is not good for my social life. I've never gone through therapy. What is the normal Xanax dose for major panic attack? Any other good suggestions for my problem?
Sharing is caring.
Have you ever tried a beta blocker, like Inderal for the public speaking? It can be very efffective. You'd have to double check if there are interactions with your moclobemide though, as MAOI drugs often come with a pretty long list of drugs that they are incompatible with (although moclobemide carries less risk than other MAOIs).
Something to look into and talk to your doc about anyway! And it could be that you need a higher dose of xanax to be more effective, your dose is the lowest.